By: Keon Karimabady, Equipment Officer, 2015-2016
Last spring, VCEMS was officially recognized by New York State as a non-transporting basic life support agency – a goal of countless past executive boards. In the past, VCEMS patient care was limited since we were not authorized to carry certain medications – even though our EMTs are certified to administer them. Starting in the fall, new drug trainings will expand the breadth and quality of VCEMS patient care. The main drugs carried by EMS agencies are albuterol, Epi-Pens, and, in some states, Narcan.
Albuterol is indicated for difficulty breathing associated with asthma and is generally administered with a meter dose inhaler. Albuterol is a bronchodilator and achieves its desired effect by widening the air passages leading to the lungs. Possible side effects include hypertension, tachycardia, anxiety and restlessness.
Epi-Pens, or epinephrine auto-injectors, are used to treat severe allergic reactions. Epinephrine is a hormone involved in the body’s “fight or flight” response. Like albuterol, epinephrine is a bronchodilator and alleviates difficulty breathing secondary to airway inflammation. Epinephrine is injected directly into the muscle and has side effects similar to albuterol.
VCEMS is actively training in preparation for the new medications, although there is more groundwork to be done agency recognition is definitely a step in the right direction.
By: Renata Mukai, Assistant Captain, 2015-2016
In concert with our new agency status, VCEMS can now carry and administer naloxone. Also commonly known by the brand name Narcan, naloxone is a synthetic drug that will counteract opiate overdoses. Naloxone is an antagonist, and competes for opiate receptors in the brain. It displaces narcotic molecules from these receptors, blocking opiates’ function for 30 to 90 minutes. In patients who have taken codeine, morphine, heroin, oxycodone, hydrocodone, Percocet, Vicodin, Demerol, or any other opiate*, the physiological response to this quantity of the drug includes respiratory depression — slowing of the patient’s breathing rate — which can be life-threatening when the body is therefore not receiving enough oxygen to function. The goal of naloxone use is to reverse this respiratory depression.
Naloxone is intended for use as a life-saving measure, and therefore is not indicated for non-overdose patients. The medication is not a tool to force patients to go through opiate withdrawal, but rather to prevent death due to severe, overdose-induced respiratory depression.
If a patient is suspected or known to have taken opiates, the following symptoms indicate administration of naloxone:
• Respiratory rate under 10 breaths per minute or other signs of respiratory failure (for example, cyanosis: bluish lips or fingernails due to inadequate oxygenation or blood circulation)
• Unresponsiveness to verbal stimuli (the patient is a P or U on the AVPU scale and therefore can either respond to painful stimuli or is entirely unresponsive)
Some relative contraindications of intranasal administration (contradictions that are overruled when the benefits of naloxone outweigh risks associated with the medication) include obstruction of the nasal passages, trauma to the nose, or epistaxis (nosebleed). If the patient is in cardiopulmonary arrest or has had a seizure during the incident, naloxone administration may not be advised. As naloxone will not harm a patient who has overdosed on a non-opiate drug (for example, cocaine or Molly), use of the medication has very few strict contraindications. Standard protocol for delivery of the medication should be used when indicated: a mucosal atomizer device (MAD) should be assembled and half of the total naloxone dose should be sprayed into each nostril. For an adult, the total singe dosage is 1mg/mL; for a pediatric patient, 0.5 mg/mL should be given (half of the adult dosage, or 1/4 of the total adult dose per nostril). Transportation should be initiated (AFD); if transportation is delayed and the patient’s respirations do not increase after the first dose to above 10 breaths each minute, a second dose can be administered five minutes after the initial one. In this scenario, medical control should be contacted promptly as well.
Though it is a powerful tool for overdose reversal, patient care does not cease after naloxone administration. The patient, whose responsiveness was severely decreased due to the overdose, can abruptly wake up, becoming agitated or even combative. Further care will often be required, especially as some side-effects of naloxone include nausea and vomiting, changes in blood pressure, pupil dilation, abdominal pain, and ventricular arrhythmias. Though unpleasant, when these symptoms are weighed against the possibility of death by overdose, they are considered less severe.
As of April 2006, naloxone was approved in New York State for administration by non-medical persons as well. This reflects the value of expeditious reversal of opiate overdoses in emergency care, which is also the rationale behind equipping VCEMS with the medication. As we are often first on scene, we have the opportunity to significantly diminish the delay in reversal of opiate-overdose-induced respiratory depression on campus.
*use of the word “opiate” here applies, as is convention, to both opiate and opioid drugs.